question-icon

Hypopigmented spot on cheek. Used to exfoliate daily. Could this be a result of exfoliation?

default
Posted on Wed, 22 May 2013
Question: Hello madam , this is XXXXXX from chennai , I have a hypopigmented spot in my left cheek , previously I had flawless complexion , used to exfoliated daily , due to over exfoliation the left cheek appears very shiny , does it have anything to do with this ? Also I used bleaching cream for a short period (2 months) just to improve my complexion for sisters marriage , is this pale spot treatable ??
doctor
Answered by Dr. Geetika Paul (45 minutes later)
Hi XXXXXXX

Thanks for your query.

I completely understand your concern and I hope will be of help here.

Now your problem is that of development of a hypopigmented patch over your cheek. It would be better if you can send me few pictures of the same. Also I would like to know if the sensations over the lesion are normal. As an anaesthetic patch leads us to a totally different diagnosis. Please check if you can feel sensations of pain and fine touch over the lesion just like you can feel over rest of your face.

There can be various causes for development of hypopigmentation over the face, however in your case there are three possibilities that I can think off.

Firstly, the most probable cause can be post inflammatory hypopigmentation. This kind of hypopigmentation can develop over a localized skin area after any kind of injury/trauma/ allergic reaction on the skin which heals with hypopigmentation. This type is the easiest to treat , however in most cases it resolves of its own in due course of time.You do have a history of skin exfoliation and the use of bleaching agents. So the patch may have developed as a result of excess use/allergic reaction to the agents used over skin.

The second possibility is that of pityriasis XXXXXXX Pityriasis XXXXXXX is a common skin condition mostly occurring in children and young adults and usually seen as dry, fine-scaled, pale (hypopigmented)patches on the face. It is self-limiting and usually only requires use of moisturizer creams.No treatment is required and the patches in time will settle. The redness, scale and itch if present may be managed with simple emollients and sometimes hydrocortisone, a weak steroid, is also used .

The last possibility I can think of is vitiligo. However, I have placed it as the third possibility as the lesions in this case are depigmented meaning totally devoid of pigment and are almost white in color.

In either case, all you need to do is to stop using any bleaching agents or any other creams over your face including a sunscreen. Just use adequate moisturizer. Then you can apply a mild steroid cream in the form of hydrocortisone gel over the affected area twice a day followed by sun exposure in the morning for 5-10 minutes.

This much should suffice. If you feel that inspite of treatment, the lesion is increasing in size, or the hypopigmentation is increasing, then you might need to visit a dermatologist.

Hope I have answered your query. If you can send me the pictures, I will be happy to help you more.

Take care,

Wishing you speedy recovery.

Dr Geetika Paul



Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Geetika Paul (50 minutes later)
thank u very much mam ,
1) sensation is normal, no loss of sensation( heat cold touch pain pressure vibration )
2) i developed it a couple of months ago , also no family history of vitilgo
mam
ill try uploading 4 pics in the reports , im not sure how to send pics as this is the first time im using this site
I already have hydrocortisone cream , ill use it and my daily sun exposure is around 10 mins ( im doing final year MBBS) ,
doctor
Answered by Dr. Geetika Paul (6 hours later)
Hi XXXXXXX

I have gone through your pictures.
You have very tiny hypopigmented spots over your face. These look more like post-inflammatory hypopigmentation. The good thing is that chances of repigmentation are good in this case.
I am sure that using only hydrocortisone twice a day only over the affected area will help you. In addition, the sun exposure has to be after applying the cream over the affected site. That way it activates the melanocytes more to produce melanin, thereby restoring the normal skin color. If after 3-4 weeks, you feel that still there is no improvement, we can consider switching over to a more potent steroid in the form of mometasone cream.
And don’t use any sunscreens over the face for the time being.


Hope I have answered your query. If you have any other query, please let me know. I will be happy to help you.

Take care,

Wishing you speedy recovery.

Dr Geetika Paul

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Geetika Paul

Dermatologist

Practicing since :2008

Answered : 2606 Questions

premium_optimized

The User accepted the expert's answer

Share on
Hypopigmented spot on cheek. Used to exfoliate daily. Could this be a result of exfoliation?

Hi XXXXXXX

Thanks for your query.

I completely understand your concern and I hope will be of help here.

Now your problem is that of development of a hypopigmented patch over your cheek. It would be better if you can send me few pictures of the same. Also I would like to know if the sensations over the lesion are normal. As an anaesthetic patch leads us to a totally different diagnosis. Please check if you can feel sensations of pain and fine touch over the lesion just like you can feel over rest of your face.

There can be various causes for development of hypopigmentation over the face, however in your case there are three possibilities that I can think off.

Firstly, the most probable cause can be post inflammatory hypopigmentation. This kind of hypopigmentation can develop over a localized skin area after any kind of injury/trauma/ allergic reaction on the skin which heals with hypopigmentation. This type is the easiest to treat , however in most cases it resolves of its own in due course of time.You do have a history of skin exfoliation and the use of bleaching agents. So the patch may have developed as a result of excess use/allergic reaction to the agents used over skin.

The second possibility is that of pityriasis XXXXXXX Pityriasis XXXXXXX is a common skin condition mostly occurring in children and young adults and usually seen as dry, fine-scaled, pale (hypopigmented)patches on the face. It is self-limiting and usually only requires use of moisturizer creams.No treatment is required and the patches in time will settle. The redness, scale and itch if present may be managed with simple emollients and sometimes hydrocortisone, a weak steroid, is also used .

The last possibility I can think of is vitiligo. However, I have placed it as the third possibility as the lesions in this case are depigmented meaning totally devoid of pigment and are almost white in color.

In either case, all you need to do is to stop using any bleaching agents or any other creams over your face including a sunscreen. Just use adequate moisturizer. Then you can apply a mild steroid cream in the form of hydrocortisone gel over the affected area twice a day followed by sun exposure in the morning for 5-10 minutes.

This much should suffice. If you feel that inspite of treatment, the lesion is increasing in size, or the hypopigmentation is increasing, then you might need to visit a dermatologist.

Hope I have answered your query. If you can send me the pictures, I will be happy to help you more.

Take care,

Wishing you speedy recovery.

Dr Geetika Paul